MAUDE Adverse Event Report: COOK ENDOSCOPY COTTON CANNULATOME II PC DOUBLE LUMEN SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY COTTON CANNULATOME II PC DOUBLE LUMEN SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Catalog Number CT-25M
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.Improper cutting wire orientation can occur if the distal end of the catheter is shaped manually.This sphincterotome catheter is pre-curved and is provided with a pre-curved stylet in the distal tip of the catheter.This obviates the need for manual formation.The instructions for use contain the following comment: ¿note: do not apply manual pressure to tip or cutting wire of the sphincterotome to influence orientation, as this may result in damage to device.¿ other factors that can contribute to improper cutting wire orientation include manipulating the handle with the catheter in a coiled position or with the precurved stylet inside the cannulating tip.The instructions for use advise the user to uncoil and straighten the sphincterotome upon removing the device from the packaging.The user is then instructed to carefully remove the precurved stylet from the cannulating tip.The instructions for use contain the following comment: "note: do not exercise handle while device is coiled or precurved stylet is in place, as this may cause damage to sphincterotome and render it inoperable." prior to distribution, all cotton cannulatome ii pc double lumen sphincterotome are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook cotton cannulatome ii pc double lumen sphincterotome.During the arc voltage [application of current and bowing of the tip], the sphincterotome deflects to the left [incorrect cutting wire orientation].Eight (8) sphincterotomes were used in order to carry out the procedure (see medwatch report numbers 1037905-2016-00066 & 1037905-2016-00067).
 
Additional Manufacturer Narrative
Investigation evaluation: there were five (5) devices returned that were said to be involved in this event.Our evaluation of the first returned device was unable to confirm the report of incorrect cutting wire orientation.During our laboratory analysis, the sphincterotome was advanced through a duodenoscope that is placed in a simulated biliary position.The duodenoscope has an accessory channel that is 4.2 mm in diameter (model number olympus tjf-160v).The catheter exited the endoscope with the cutting wire facing 11 o'clock.The device was then bowed and the cutting wire was facing 12 o'clock (appropriate orientation is approximately 11:00 - 1:00 o'clock).Prior to functional testing, the sphincterotome catheter was subjected to a close visual examination at the distal end as it laid flat, and twisting of the tubing was not observed.A discrepancy or anomaly that could have contributed to the reported event was not observed during our laboratory analysis.Our evaluation of the second returned device confirmed the report of incorrect cutting wire orientation.During the laboratory analysis, the sphincterotome was advanced through a duodenoscope that is placed in a simulated biliary position.The duodenoscope has an accessory channel that is 4.2 mm in diameter (model number olympus tjf-160v).The catheter exited the endoscope with the cutting wire facing 11 o'clock.The device was then bowed and the cutting wire was facing 10 o'clock (appropriate orientation is approximately 11:00 - 1:00 o'clock.).Prior to functional testing, the sphincterotome catheter was subjected to a close visual examination at the distal end as it laid flat and twisting of the tubing was not observed.A discrepancy or anomaly that could have contributed to this observation was not found during our laboratory analysis of the returned product.Our evaluation of the third returned device was unable to confirm the report of incorrect cutting wire orientation.During our laboratory analysis, the sphincterotome was advanced through a duodenoscope that is placed in a simulated biliary position.The duodenoscope has an accessory channel that is 4.2 mm in diameter (model number olympus tjf-160v).The catheter exited the endoscope with the cutting wire facing 11 o'clock.The device was then bowed and the cutting wire was facing 12 o'clock (appropriate orientation is approximately 11:00 - 1:00 o'clock).Prior to functional testing, the sphincterotome catheter was subjected to a close visual examination at the distal end as it laid flat and twisting of the tubing was not observed.A discrepancy or anomaly that could have contributed to the reported event was not observed during our laboratory analysis.Our evaluation of the fourth returned device confirmed the report of incorrect cutting wire orientation.During the laboratory analysis, the sphincterotome was advanced through a duodenoscope that is placed in a simulated biliary position.The duodenoscope has an accessory channel that is 4.2 mm in diameter (model number olympus tjf-160v).The catheter exited the endoscope with the cutting wire facing 11 o'clock.The device was then bowed and the cutting wire was facing 10 o'clock (appropriate orientation is approximately 11:00 - 1:00 o'clock).Prior to functional testing, the sphincterotome catheter was subjected to a close visual examination at the distal end as it laid flat and twisting of the tubing was not observed.A discrepancy or anomaly that could have contributed to this observation was not found during our laboratory analysis of the returned product.Our evaluation of the fifth returned device was unable to confirm the report of incorrect cutting wire orientation.During our laboratory analysis, the sphincterotome was advanced through a duodenoscope that is placed in a simulated biliary position.The duodenoscope has an accessory channel that is 4.2mm in diameter (model number olympus tjf-160v).The catheter exited the endoscope with the cutting wire facing 11 o'clock.The device was then bowed and the cutting wire was facing 12 o'clock (appropriate orientation is approximately 11:00 - 1:00 o'clock).Prior to functional testing, the sphincterotome catheter was subjected to a close visual examination at the distal end as it laid flat and twisting of the tubing was not observed.A discrepancy or anomaly that could have contributed to the reported event was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.Improper cutting wire orientation can occur if the distal end of the catheter is shaped manually.This sphincterotome catheter is pre-curved and is provided with a pre-curved stylet in the distal tip of the catheter.This obviates the need for manual formation.The instructions for use contain the following comment: "note: do not apply manual pressure to tip or cutting wire of the sphincterotome to influence orientation, as this may result in damage to device." other factors that can contribute to improper cutting wire orientation include manipulating the handle with the catheter in a coiled position or with the precurved stylet inside the cannulating tip.The instructions for use advise the user to uncoil and straighten the sphincterotome upon removing the device from the packaging.The user is then instructed to carefully remove the precurved stylet from the cannulating tip.The instructions for use contain the following comment: "note: do not exercise handle while device is coiled or precurved stylet is in place, as this may cause damage to sphincterotome and render it inoperable." prior to distribution, all cotton cannulatome ii pc double lumen sphincterotomes are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
This follow up medwatch report is being submitted to provide new information [device evaluation] and corrected information.During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook tri-tome pc triple lumen sphincterotome.During the arc voltage [application of current and bowing of the tip], the sphincterotome deflects to the left [incorrect cutting wire orientation].Eight (8) sphincterotomes were used in order to carry out the procedure.Five (5) of the sphincterotomes used in the procedure are included in this report.See related medwatch report numbers 1037905-2016-00066 & 1037905-2016-00067.

Brand Name
COTTON CANNULATOME II PC DOUBLE LUMEN SPHINCTEROTOME
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5528972
Report Number1037905-2016-00068
Device Sequence Number395048
Product Code KNS
UDI-Device Identifier00827002225374
UDI-Public(01)00827002225374(17)181216(10)W3662406
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K901443
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 03/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCT-25M
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/29/2016
Device Age2 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/03/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/28/2016
Supplement Report FDA Received Date04/14/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1